West Virginia, 2011

Hail in West Virginia, March 21, 2011

March 21, 2011 · NWS PBZ · 1 event in 1 county or zone

On Monday, March 21st warm frontal showers and thunderstorms moved through during the early morning hours. A cold front moved across the region later in the afternoon bringing another round of showers and isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

On Monday, March 21st warm frontal showers and thunderstorms moved through during the early morning hours. A cold front moved across the region later in the afternoon bringing another round of showers and isolated thunderstorms. During the afternoon, the better threat for severe storms was located south of I-70 with the best instability over central West Virginia and southeastern Ohio. With instability limited, and a capping inversion in place, most storms did not reach severe criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 21, 2:18 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 21, 2:18 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 PM EDT MON MAR 21 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL PUSH SOUTHWARD THROUGH THE REGION TONIGHT
AND THEN RETURN NORTH AS A WARM FRONT TUESDAY. SCATTERED SHOWERS
MAINLY SOUTH OF I-70 TONIGHT WILL SPREAD NORTHWARD ACROSS THE
REGION TUESDAY. SHOWERS WILL CONTINUE THROUGH LATE WEDNESDAY...
WITH COLDER AIR MOVING BACK INTO THE OHIO VALLEY BY THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
FRONTAL BOUNDARY ACROSS NORTHWEST PA AND NORTHERN OH WILL CONTINUE
TO SAG SOUTHWARD INTO WEST VIRGINIA TONIGHT. KEPT SCATTERED POPS
FOR SHOWERS TONIGHT AND ISOLATED THUNDERSTORMS EARLY TONIGHT SOUTH
OF I-70.

SHOWERS WILL SPREAD BACK NORTHEAST ACROSS THE FORECAST AREA ON
TUESDAY AS THE SURFACE BOUNDARY PUSHES NORTHWARD AHEAD OF LOW
APPROACHING FROM THE CENTRAL PLAINS. AREAL COVERAGE OF PRECIPITATION
WILL INCREASE TO NUMEROUS BY LATE TUESDAY AFTERNOON. INCLUDED
MENTION OF ISOLATED THUNDER IN FAR SOUTHERN ZONES DURING THE
AFTERNOON.

LEANED TEMPERATURES OVERNIGHT AND TUESDAY MORE TOWARD WARMER GFS
MOS THAN NAM VALUES.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
SURFACE LOW IS PROGGED TO MOVE EAST ACROSS THE UPPER MS VALLEY
EARLY WEDNESDAY AND THROUGH THE UPPER OH VALLEY WEDNESDAY AFTERNOON
AND EVENING. FORECAST CATEGORICAL POPS NORTH TUESDAY NIGHT IN
VICINITY OF SURFACE BOUNDARY AND LIKELY POPS SOUTH.

ASSOCIATED COLD FRONT SHOULD MOVE EAST THROUGH THE FORECAST AREA
WEDNESDAY AFTERNOON WITH COLDER AIR PUSHING SOUTHWARD WEDNESDAY
NIGHT INTO THURSDAY. WENT WITH CATEGORICAL POPS WITH FRONTAL
PASSAGE WEDNESDAY...TAPERING TO LIKELY WEDNESDAY NIGHT AND THEN
SCATTERED RAIN/SNOW SHOWERS THURSDAY.

LOCATIONS SOUTH OF PITTSBURGH SHOULD REMAIN ALL RAIN...WITH RAIN
MIXING WITH AND GRADUALLY CHANGING TO SNOW NORTH BY LATE
WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
RESIDUAL RAIN/SNOW SHOWERS WILL DIMINISH THURSDAY EVENING AS
LOW PRESSURE DEPARTS TO THE NORTHEAST. MAINLY DRY CONDITIONS WILL
PREVAIL FRIDAY INTO SATURDAY UNDER DRY NW FLOW. ECMWF/GFS INTO A
LITTLE BETTER AGREEMENT WITH A SYSTEM AFFECTING THE AREA FOR SATURDAY
AFTN THROUGH SUNDAY. WITH TIMING/TRAJECTORY DIFFERENCES REMAINING
BETWEEN THE MODELS...WILL USE LOW END CHANCE POPS FOR NOW. PRECIP IS
PROGGED TO DECREASE FOR MONDAY AS THE SYSTEM EXITS. TEMPERATURES
ABOUT 10 DEGREES BELOW NORMAL WILL PREVAIL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR WILL PREVAIL FROM BVI/PIT SOUTHWARD THIS AFTERNOON. SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A
FRONTAL BOUNDARY HANGING NEAR THE MASON DIXON LINE. THINK THE
GREATEST COVERAGE WILL REMAIN SOUTH OF MGW...SO WILL USE A CB GROUP
LATE THIS AFTN WITH NO TS MENTION. NORTH OF PIT...MVFR CIGS WILL
PREVAIL THIS AFTN.

FOR TNGT/TUESDAY...LOW LEVEL MOISTURE WILL POOL ACROSS THE ENTIRE
REGION RESULTING IN CIGS LOWERING TO MVFR...WITH AREAS OF IFR
POSSIBLE FOR FKL/DUJ OVERNIGHT INTO EARLY TUESDAY. AS THE FRONTAL
BOUNDARY NUDGES BACK TO THE NORTH TUESDAY AFTN...CIGS WILL LIFT
TO LOW END VFR TUESDAY AFTN...WITH INITIAL PRECIP REACHING ZZV
BY 16-18Z...AND TO WV/PA PORTS LATE TUESDAY AFTN. WILL USE CB
GROUPS FOR THE SHOWERS TUESDAY AFTN AS TS COVERAGE WILL BE
ISOLATED TO SCATTERED.

THE WARM FRONTAL BOUNDARY WILL LIFT NORTH OVER THE AREA TUESDAY
NIGHT INTO WEDNESDAY...WITH THE SYSTEM'S COLD FRONT CROSSING THE
REGION WEDNESDAY AFTN/EVENING. EXPECT WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS...ALONG WITH MVFR/AREAS OF IFR RESTRICTIONS
WITH THE FRONTAL APPROACH AND CROSSING. WITH COLDER AIR PUSHING
INTO THE REGION IN THE WAKE OF THE FRONT WEDNESDAY NIGHT/THURSDAY
RESIDUAL SHOWERS WILL CHANGE OVER TO SNOW FOR MOST AREAS...WITH
MVFR CONDITIONS CONTINUING THROUGH AT LEAST THURSDAY...AND POSSIBLY
INTO FRIDAY WITH COLD NW FLOW STRATOCUMULUS. CONDITIONS WILL LIKELY
IMPROVE TO VFR FOR FRIDAY NIGHT INTO SATURDAY UNDER LOW AMPLITUDE
RIDGING...WITH ANOTHER SYSTEM PROGGED TO AFFECT THE AREA BY LATE
SATURDAY WITH SHOWERS/RESTRICTIONS POSSIBLE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Mar 21, 2:46 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
346 PM EDT MON MAR 21 2011

OHZ068-069-WVZ012-021>023-041-222000-
NOBLE-MONROE-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
346 PM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
THIS EVENING. THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE
PRIMARY THREAT IS DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039-040-048>050-057>059-PAZ029-031-075-076-WVZ002>004-
222000-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-WASHINGTON-GREENE-FAYETTE-FAYETTE RIDGES-BROOKE-
OHIO-MARSHALL-
346 PM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY. THE
PRIMARY THREAT IS DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-PAZ007>009-013>016-020>023-073-074-WVZ001-222000-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-HANCOCK-
346 PM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 21, 1:35 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT MON MAR 21 2011

OHZ057-211930-
MUSKINGUM OH-
235 PM EDT MON MAR 21 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MUSKINGUM...

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 10 MILES WEST OF EAST
FULTONHAM...MOVING EAST AT 35 MPH. WIND GUSTS TO 45 MPH AND HAIL UP
TO ONE HALF INCH IN DIAMETER IS POSSIBLE WITH THE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  EAST FULTONHAM...     ZANESVILLE...         CANNELVILLE...
  DUNCAN FALLS...       PHILO...
  BLUE ROCK STATE PARK...                     CHANDLERSVILLE...
  RURALDALE...          HIGH HILL...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 3990 8216 3998 8194 3986 8169 3975 8169
      3975 8176 3976 8206 3981 8208 3982 8217

The radar

The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monongalia

When
March 21, 3:20 PM EST
Where
Monongalia County, 0.53 mi E of Westover
Measured
0.88 in hail
Reported by
Public
Coordinates
39.630, -79.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289470.